Advertisement

FDA Issues Stronger Warning for Common Antibiotics

FDA Issues Stronger Warning for Common Antibiotics

The potential side effects of these antibiotics may outweigh the benefits, according to experts.

The U.S. Food and Drug Administration (FDA) is now requiring stronger warnings on the labels and medication guides for a class of commonly prescribed antibiotics called fluoroquinolones, including Cipro (ciprofloxacin) and Levaquin (levofloxacin).

They’ve concluded that for patients with sinusitis, bronchitis or less severe urinary tract infections (UTIs), the risk of serious side effects associated with these drugs generally outweighs their benefits – especially if other treatments are available.

Why the new warnings?
After conducting a safety review, the FDA found that this class of antibiotics could cause disabling and potentially permanent side effects involving the tendons, muscles, joints and nervous system.

And it’s not the first time questions have been raised about fluoroquinolones’ safety.

Back in 2008, the FDA linked these antibiotics to tendon rupture and tendinitis in some patients. And in 2013, the FDA issued a follow-up, warning against the drugs’ potential to cause permanent nerve damage, or peripheral neuropathy

Studies have also linked fluoroquinolones to potentially fatal aortic tears and aortic aneurysm.

Doctors prescribe these antibiotics to over 26 million Americans each year.

What if I’m currently taking these drugs?
“It's important for patients to be aware of side effects and symptoms, and report any to their doctors,” says Darria Long Gillespie, MD, MBA, FACEP, emergency room physician and senior vice president of clinical strategy at Sharecare. “But I also don’t want people to stop taking these medications without telling anyone.”

That’s because while there are serious side effects associated with these antibiotics, taking an incomplete course of any antibiotic “is the perfect set-up for an antibiotic-resistant infection,” she says.

Talking to your doctor
If you are taking this type of antibiotic and begin to experience muscle, joint or nerve pain, confusion or cloudy thinking, hallucinations, tingling, prickling or a pins-and-needles feeling in your hands and feet, it’s important to talk to your doctor right away, even if you’ve stopped taking the medication.

If your doctor does prescribe a fluoroquinolone antibiotic for sinusitis, bronchitis or a UTI, ask about alternative treatment options, and be open about your concerns.

“The main lesson here,” says Dr. Long Gillespie, “is that every medication has side effects, and that includes our most common antibiotics. Antibiotics are wonderful, life-saving medications, but they do not prevent infections and they don’t treat viral infections. It’s crucial that we only prescribe them when needed.”

6 Ailments That Call for an Antibiotic
6 Ailments That Call for an Antibiotic
When it comes to a lingering case of the sniffles, your first instinct may still be to run to the family doctor for an antibiotic to knock them out. ...
Read More
Do I Need an Antibiotic?
Do I Need an Antibiotic?
If you’ve got a fever and you’re coughing, congested or battling a sore throat, chances are you’re also missing work, losing sleep—and running out of ...
Read More
Can I take antibiotics for an oral infection if I'm pregnant?
American Dental AssociationAmerican Dental Association
Your dentist may need to use or prescribe medication as part of your treatment. Some medications...
More Answers
Can antibiotics treat a viral infection?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
In general, antibiotics are useless against viral illnesses. Viruses cause many of the most comm...
More Answers